Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 42, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 8, 2014, 5:51 AM PDT for Riverside County, California. It was in force for 3 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2014, 5:51 AM PDT (12:51 UTC)
- Expired
- Sep 8, 2014, 8:45 AM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 113 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 6:27 AM PDT | FLASH FLOOD | 1 W Thousand Palms, CA | CHP REPORTED 3 VEHICLES STUCK IN WATER, ONE OF WHICH HAS WATER UP OVER THE TIRES. VARNER ROAD AND BOB HOPE DRIVE ARE CLOSED. TWO OTHER VEHICLES STUCK IN WATER AT VARNER ROAD AND DATE PALM DRIVE. |
| Sep 8, 6:55 AM PDT | FLASH FLOOD | 1 W Thousand Palms, CA | CHP REPORTED 3 VEHICLES STUCK IN WATER, ONE OF WHICH HAS WATER UP OVER THE TIRES. VARNER ROAD AND BOB HOPE DRIVE ARE CLOSED. TWO OTHER VEHICLES STUCK IN WATER AT VARNER ROAD AND DATE PALM DRIVE. |
| Sep 8, 6:58 AM PDT | FLASH FLOOD | 1 S Thousand Palms, CA | CHP REPORTED HEAVY FLOODING IN THE CENTER DIVIDE AND #1 LANE OF INTERSTATE 10 WESTBOUND. |
| Sep 8, 7:03 AM PDT | FLASH FLOOD | 2 E Thousand Palms, CA | CHP REPORTED 6 VEHICLES STUCK IN WATER ON RAMON ROAD AT CHIMAYO ROAD, WITH WATER COVERING THE TIRES OF AT LEAST ONE OF THE VEHICLES. |
| Sep 8, 7:11 AM PDT | FLASH FLOOD | 2 E Thousand Palms, CA | CHP REPORTED 6 VEHICLES STUCK IN WATER ON RAMON ROAD AT CHIMAYO ROAD, WITH WATER COVERING THE TIRES OF AT LEAST ONE OF THE VEHICLES. |
| Sep 8, 7:13 AM PDT | FLASH FLOOD | 3 E Thousand Palms, CA | CHP REPORTED A STALLED VEHICLE PARTIALLY IN THE ROADWAY AND STUCK IN WATER ON RAMON ROAD AT THOUSAND PALMS CANYON ROAD. |
| Sep 8, 7:13 AM PDT | FLASH FLOOD | 3 E Thousand Palms, CA | CHP REPORTED A STALLED VEHICLE PARTIALLY IN THE ROADWAY AND STUCK IN WATER ON RAMON ROAD AT THOUSAND PALMS CANYON ROAD. AS OF 9:30 AM PDT, NUMEROUS VEHICLES WERE GETTING STUCK AND BLOCKING THOUSAND PALMS CANYON ROAD, SO THE WASH WAS SHUT DOWN AT FRANCES, JUST |
| Sep 8, 7:30 AM PDT | FLASH FLOOD | Thousand Palms, CA | THE ALERT GAGE AT THOUSAND PALMS NE RECORDED 1.54 INCHES OF RAIN IN THE PAST HOUR. |
| Sep 8, 7:30 AM PDT | HEAVY RAIN 1.54 | Thousand Palms, CA | THE ALERT GAGE AT THOUSAND PALMS NE RECORDED 1.54 INCHES OF RAIN IN THE PAST HOUR. |
| Sep 8, 7:54 AM PDT | FLASH FLOOD | 1 Nw Bermuda Dunes, CA | CHP REPORTED FLOODING OF THE #1 AND #2 LANES ON INTERSTATE 10 WESTBOUND AT WASHINGTON AND MONTERREY STREETS., FLOODING SIGNS BEING PLACED AT BOTH LOCATIONS. 4-5 VEHICLES VEHICLES SUBMERGED IN 3 TO 4 FEET OF WATER AT THE INTERSECTION OF WASHINGTON STREET AND CO |
| Sep 8, 7:54 AM PDT | FLASH FLOOD | 1 Nw Bermuda Dunes, CA | CHP REPORTED FLOODING ON INTERSTATE 10 WESTBOUND AT WASHINGTON AND MONTERREY STREETS., FLOODING SIGNS BEING PLACED AT BOTH LOCATIONS. 4-5 VEHICLES VEHICLES SUBMERGED IN 3 TO 4 FEET OF WATER AT THE INTERSECTION OF WASHINGTON STREET AND COUNTRY CLUB DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
734
WGUS56 KSGX 081251
FFWSGX
CAC065-081545-
/O.NEW.KSGX.FF.W.0042.140908T1251Z-140908T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
551 AM PDT MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 845 AM PDT
* AT 550 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS NEAR CATHEDRAL CITY...OR 6 MILES NORTHEAST OF PALM
SPRINGS...WHICH ARE LIKELY PRODUCING FLASH FLOODING. THE
THUNDERSTORMS WERE NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3396 11642 3392 11627 3371 11629 3382 11651
3395 11655 3397 11643
$$
JT2 follow-up statements
525
WGUS76 KSGX 081353
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
653 AM PDT MON SEP 8 2014
CAC065-081545-
/O.CON.KSGX.FF.W.0042.000000T0000Z-140908T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
653 AM PDT MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM PDT FOR
CENTRAL RIVERSIDE COUNTY...
AT 640 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED
NEAR CATHEDRAL CITY...OR 10 MILES EAST OF PALM SPRINGS...MOVING EAST
AT 5 MPH. RAIN RATES WITH THIS STORM ARE IN EXCESS OF 2 INCHES PER
HOUR. THE HIGHWAY PATROL IS REPORTING FLOODING AND DEBRIS IN THE
VICINITY OF DILLON ROAD AND NORTH INDIAN CANYON DRIVE AS WELL AS AT
LEAST ONE CAR STUCK IN WATER AT VARNER ROAD AND BOB HOPE DRIVE. THEY
ARE ALSO REPORTING HEAVY FLOODING ALONG INTERSTATE 10 IN THE CENTER
DIVIDE. A SPOTTER REPORTED A HALF INCH OF RAINFALL IN 15 MINUTES.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALM
DESERT COUNTRY AND THOUSAND PALMS AS WELL AS AREAS ALONG AND NORTH
OF INTERSTATE 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3396 11642 3392 11627 3371 11629 3382 11651
3395 11655 3397 11643
$$
PALMER324
WGUS76 KSGX 081456
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
756 AM PDT MON SEP 8 2014
CAC065-081545-
/O.CON.KSGX.FF.W.0042.000000T0000Z-140908T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
756 AM PDT MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM PDT FOR
CENTRAL RIVERSIDE COUNTY...
ALTHOUGH THE THUNDERSTORMS CONTINUES TO MOVE DOWN THE VALLEY TOWARDS
INDIO AND INDIAN WELLS...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO
REPORT FLASH FLOODING FROM NORTH OF PALM SPRINGS TO THOUSAND PALMS.
THERE IS DEBRIS AND WATER OVER SEVERAL ROADWAYS...CLOSING ROADS.
SOME ROADS THAT HAVE BEEN CLOSED ARE MOUNTAIN VIEW ROAD AT DILLON
ROAD...RAMON ROAD AT SIERRA DEL SOL...RAMON ROAD AT CHIMAYO
ROAD...VARNER ROAD...MONTEREY ROAD...AND INDIAN CANYON. HIGHWAY
PATROL IS ALSO REPORTING FLOODING IN THE NUMBER 1 AND 2 LANES OF
INTERSTATE 10. HIGHWAY PATROL IS ALSO REPORTING SEVERAL CARS STUCK
IN THE FLOOD WATERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3396 11642 3392 11627 3371 11629 3382 11651
3395 11655 3397 11643
$$
PALMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:45 AM PDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 8, 4:45 AM PDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 AM PDT MON SEP 8 2014
.SYNOPSIS...
MONSOONAL MOISTURE WILL REMAIN IN PLACE INTO TUESDAY WITH MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THROUGH TUESDAY AND ALSO IN THE INLAND EMPIRE THIS
AFTERNOON. DRYING WITH SEASONAL TEMPERATURES IS EXPECTED FOR
WEDNESDAY INTO NEXT WEEKEND. WEAK EASTERLY MID LEVEL FLOW COULD
BRING SOME MOISTURE AND AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES
FROM WEDNESDAY INTO NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
RADAR IMAGERY SHOWS WIDELY SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING EARLY THIS MORNING ACROSS SOUTHERN
CALIFORNIA. GENERALLY FROM THE SAN DIEGO COUNTY COASTAL WATERS
ACROSS FAR NORTHERN SAN DIEGO COUNTY AND THE CENTRAL COACHELLA
VALLEY NORTHWARD. THIS IS AN AREA OF DIFLUENCE AHEAD THE TROUGH OF
LOW PRESSURE MOVING SOUTHWARD ALONG THE NORTHERN CALIFORNIA COAST.
THE 00Z ECMWF SHOWED SOME INDICATIONS OF THIS POSSIBILITY VERSUS
PREVIOUS RUNS AND THE 08Z RUN OF THE EXPERIMENTAL NCEP VERSION OF
THE HRRR TAKES THE CONVECTION OVER THE NORTHERN COACHELLA VALLEY AND
MOVES IT NORTHEASTWARD THIS MORNING.
THE COVERAGE OF THIS ELEVATED CONVECTION IS LIMITED ENOUGH AND THE
MOVEMENT TOWARD THE NORTHEAST AND EAST SUFFICIENT TO MOST LIKELY
KEEP RAINFALL COVERAGE EARLY THIS MORNING LIMITED AND NOT TOO HEAVY.
THE GREATEST POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
EARLY THIS MORNING WILL BE OVER THE DESERTS...ESPECIALLY THE
NORTHERN AND CENTRAL COACHELLA VALLEY NORTHEASTWARD.
HOWEVER...WITH DAYTIME HEATING THE FOCUS IS EXPECTED TO SHIFT
FARTHER INLAND FROM LATE MORNING THROUGH THE AFTERNOON AND EARLY
EVENING. PRECIPITABLE WATER VALUES REMAIN NEAR 2.4 INCHES IN THE
LOWER DESERTS AND 1.7 INCHES WEST OF THE MOUNTAINS. TODAY...SEA
BREEZE CONVERGENCE BOUNDARIES ARE EXPECTED TO DEVELOP NEAR OR
SLIGHTLY INLAND OF THE MOUNTAIN RIDGE TOPS...THEN MIGRATE INTO THE
DESERTS DURING THE AFTERNOON WITH THE SEA BREEZE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE MOUNTAINS DURING THE LATE MORNING OR
EARLY AFTERNOON...THEN MIGRATE TOWARD THE DESERTS DURING THE
AFTERNOON THROUGH EARLY EVENING. THUNDERSTORMS MAY ALSO DEVELOP IN
PORTIONS OF THE INLAND EMPIRE IN THE AFTERNOON ALONG THE ELSINORE
CONVERGENCE ZONE. GIVEN THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE
AND SLOW MOVEMENT OF STORMS...THERE IS A HIGH POTENTIAL FOR HEAVY
RAINFALL AND FLASH FLOODING FROM THUNDERSTORMS THIS
AFTERNOON...ESPECIALLY ALONG THE EAST SLOPES OF THE MOUNTAINS AND
ADJACENT DESERT AREAS. THE 06Z 4-KM VERSION OF THE NAM APPEARS TO
SHOW THIS WELL.
FOR LATE TONIGHT AND EARLY TUESDAY...MOISTURE FROM THE MID LEVEL
REMNANTS OF FORMER HURRICANE NORBERT (NOW A POST TROPICAL LOW) WILL
MOVE ACROSS NORTHERN BAJA AND FAR SOUTHERN CALIFORNIA. THE 06Z NAM
DOES DEVELOP SOME PRECIPITATION LATE TONIGHT INTO EARLY
TUESDAY...MAINLY IN PORTIONS OF SAN DIEGO COUNTY.
WHILE DRYING WILL BE UNDERWAY ON TUESDAY...THUNDERSTORMS ARE
EXPECTED DURING THE AFTERNOON OVER THE MOUNTAINS AND
DESERTS...MAINLY FROM THE MOUNTAIN RIDGE TOPS INTO THE DESERTS.
DECREASING MOISTURE AND A LITTLE FASTER STORM MOVEMENT SHOULD
REDUCE THE POTENTIAL FOR FLASH FLOODING A LITTLE.
DRIER WEATHER WITH SEASONAL TEMPERATURES WILL PREVAIL FOR WEDNESDAY
INTO NEXT WEEKEND. WEAK EASTERLY MID LEVEL FLOW COULD BRING SOME
MOISTURE AND AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES FROM
WEDNESDAY INTO NEXT WEEKEND.
&&
.AVIATION...
080900Z...COAST/VALLEYS...VFR CONDITIONS CONDITIONS WILL CONTINUE
THROUGH THIS EVENING...WITH SCT/BKN MID AND HIGH CLOUDS. THE CLOUD
DECK MAY LOWER TO BETWEEN 2000-4000 FT MSL AFT 09/0300Z.
MTNS/DESERTS...VFR CONDITIONS WILL CONTINUE THROUGH THIS MORNING.
HOWEVER...AFT 08/1800Z...CUMULUS WILL BEGIN TO BUILD OVER THE HIGHER
TERRAIN WITH BASES AROUND 6000 FT MSL AND TOPS ABV 25000 FT MSL.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE RIDGE
TOPS...EVENTUALLY PUSHING INTO THE DESERTS. THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY ERRATIC WINDS...STRONG
UP/DOWNDRAFTS...REDUCED VIS FROM HEAVY RAIN AND LIGHTNING.
CONDITIONS WILL IMPROVE BY THIS EVENING.
&&
.MARINE...THERE IS NO SIGNIFICANT MARINE WEATHER EXPECTED THROUGH
SATURDAY.
&&
.BEACHES...
200 AM...ELEVATED SURF AND STRONG RIP CURRENTS WILL CONTINUE THROUGH
TONIGHT DUE TO A LONG-PERIOD SOUTH SOUTHEAST SWELL. SETS TO 7 FEET
WILL BE POSSIBLE...MAINLY ON SOUTHERLY FACING BEACHES. A BEACH
HAZARD STATEMENT REMAINS IN EFFECT THROUGH TONIGHT.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR THE LATE MORNING THROUGH EARLY
EVENING TODAY FOR THE MOUNTAINS...DESERTS...AND INLAND EMPIRE.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN TUESDAY AFTERNOON FOR THE
MOUNTAINS AND DESERTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
BEACH HAZARDS STATEMENT THROUGH LATE TONIGHT FOR THE BEACHES IN
THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
AREAS.
FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH THIS
EVENING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE.
PZ...NONE.
&&
PUBLIC...17
AVIATION/MARINE/BEACHES...JTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:16 AM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Sep 8, 7:09 AM PDT | Flash Flood Warning | SGX | Riverside | 7 hr |
| Sep 8, 8:44 AM PDT | Flash Flood Warning | SGX | Riverside | 2 hr |
| Sep 8, 9:08 AM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
| Sep 8, 11:49 AM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.